Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Indianapolis, IN

February 28, 2017Clay County, Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 28, 2017, 9:23 PM EST for Clay County, Sullivan County, Vigo County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 9:23 PM EST (02:23 UTC)
Expired
Feb 28, 2017, 10:00 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KIND 010223
SVRIND
INC021-153-167-010300-
/O.NEW.KIND.SV.W.0010.170301T0223Z-170301T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
923 PM EST TUE FEB 28 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Vigo County in west central Indiana...
  Northern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...

* Until 1000 PM EST.

* At 923 PM EST, a severe thunderstorm was located over Hutsonville,
  or 9 miles northeast of Robinson, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sullivan, Shelburn, Farmersburg, Clay City, Hymera, Fairbanks,
  Center Point, Merom, Graysville, Coalmont, Saline City, Pimento and
  Turtle Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8764 3917 8762 3918 8762 3921 8758
      3924 8758 3943 8707 3934 8704 3934 8705
      3923 8706 3917 8723 3917 8724 3916 8724
      3904 8758 3906 8757 3908 8760 3909 8762
      3910 8762 3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 0223Z 244DEG 47KT 3913 8764 

HAIL...1.00IN
WIND...60MPH
 
$$

50
2 follow-up statements
188 
WWUS53 KIND 010241
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
941 PM EST TUE FEB 28 2017

INC021-153-167-010300-
/O.CON.KIND.SV.W.0010.000000T0000Z-170301T0300Z/
Vigo IN-Sullivan IN-Clay IN-
941 PM EST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR SOUTHEASTERN VIGO...NORTHERN SULLIVAN AND SOUTHWESTERN CLAY
COUNTIES...

At 940 PM EST, a severe thunderstorm was located 9 miles north of
Sullivan, or 16 miles south of Terre Haute, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sullivan, Shelburn, Farmersburg, Clay City, Hymera, Fairbanks, Center
Point, Merom, Graysville, Coalmont, Saline City, Pimento and Turtle
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM EST for southwestern
and west central Indiana.

LAT...LON 3924 8758 3943 8707 3934 8704 3934 8705
      3923 8706 3917 8723 3917 8724 3916 8724
      3904 8758 3906 8757 3912 8758
TIME...MOT...LOC 0240Z 244DEG 47KT 3923 8737 

HAIL...1.00IN
WIND...60MPH
 
$$

50
377 
WWUS53 KIND 010258
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
958 PM EST TUE FEB 28 2017

INC021-153-167-010308-
/O.EXP.KIND.SV.W.0010.000000T0000Z-170301T0300Z/
Vigo IN-Sullivan IN-Clay IN-
958 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...NORTHERN
SULLIVAN AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 1000 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 500 AM EST for southwestern
and west central Indiana.

LAT...LON 3924 8758 3943 8707 3934 8704 3934 8705
      3923 8706 3917 8723 3917 8724 3916 8724
      3904 8758 3906 8757 3912 8758
TIME...MOT...LOC 0258Z 244DEG 47KT 3931 8716 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:04 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 28, 9:04 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
904 PM EST Tue Feb 28 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EST Tue Feb 28 2017

Severe storms expected to develop and move through central
Indiana later tonight and during the overnight, with potential for
tornadoes, large hail and damaging winds. The threat will continue
into Wednesday morning until a cold front moves through to bring
it to an end. Small chances for rain or snow will be off and on
Wednesday night through Friday night for parts of the area, but a
warmup will come for the weekend. More rain chances arrive to end
the weekend and start the work week.

&&

.NEAR TERM /Tonight/...

Issued at 330 PM EST Tue Feb 28 2017

Forecast focus is on severe weather expected tonight-both the
threats and the timing. Incredible dynamics are coming into place
over the area with a strong upper jet and low level jet forecast
to come into phase tonight over the Ohio Valley. While instability
could be a somewhat limiting factor given the timing during the
night and no sunshine today, moisture return has been ample on
southerly flow and dewpoints in the 60s are already making their
way into central Indiana. The vertical shear profiles are
extremely favorable for rotating storms, and LCLs and LFCs are
sufficiently low to not impede tornado development.

Best estimate on timing of severe potential for the area at this
point is starting around 9pm in the western counties, 10-11
central and midnight or so east. Initially more discrete cells
are anticipated that could possibly morph into a line as they
move across the area, but some models are also indicating they may
keep their more discrete nature. There is also potential after
this first batch of storms that another may come behind them in
the form of a squall line ahead of the cold front.

Given the shear profiles, the tornado threat will continue through
the overnight hours, along with potential for very large hail and
damaging winds.

Also of note...southern counties received a couple of rounds of
showers and thunderstorms already today, with around an inch of
rain or more in some locations. With another couple of rounds
moving through tonight and ample moisture, see potential for
flash flooding and have issued a flash flood watch for that area.

&&

.SHORT TERM /Wednesday through Wednesday night/...

Issued at 330 PM EST Tue Feb 28 2017

Thunderstorms should be ongoing across the area to start the day
on Wednesday. A threat for severe storms will continue ahead of
the cold front which should somewhere in the forecast area at 12z
Wednesday morning. The threat should quickly come to an end by
around 15z or so as model consensus has the front east of the area
12-18z, depending on your model of choice, with the GFS faster and
the NAM slower. Given the time of day and waning instability
threat should be for damaging winds mainly as the aforementioned
ongoing storms start to fade in intensity.

Storm chances move out by Wednesday afternoon, and rain showers
should be exiting as well. An upper wave moving in from the north
will bring some rain chances transitioning to rain/snow mix over
to snow in the north and central parts of the forecast area early
evening into Wednesday night. No accumulation expected.

&&

.LONG TERM /Thursday through Tuesday/...

Issued at 145 PM EST Tue Feb 28 2017

A clipper type system could move through the Great Lakes Thursday
afternoon and night bringing chances for precip to much of the
area. Temperatures look warm enough Thursday afternoon for rain,
but a mix with snow could occur Thursday evening before
transitioning to all snow from north to south during the night.
Little to no accumulation expected.

Another clipper system will move through Friday night and could
bring chances for snow showers to the northern counties. Again
little to no accumulation expected.

Warmer air arrives Saturday and temperatures well above normal
then expected through Tuesday. Sunday night a front system will
approach and keep rain chances in the forecast through Monday
night.

&&

.AVIATION /Discussion for the 010300Z KIND TAF Update/...
Issued at 904 PM EST Tue Feb 28 2017

Convection beginning to develop over west central and southwest
Indiana at this time, ahead of upper wave moving through southern
Illinois. Should start to see convection in the KIND vicinity
within the next hour.

Previous discussion follows.

Although some widely scattered convection is possible early this
evening, it appears the best threat for organized convection at
the terminals will be after about 010400Z as an upper wave
currently moving through western Arkansas/Missouri lifts into
into the area, and a convective line associated with a cold front
moves in from the northwest after about 010700Z. IFR visibility
restrictions, and gusty shifting winds probable in and near
heavier cells.

Surface warm front continues to lift through the local area,
resulting in ceilings rising to about 015-025 south of front.
Most of the IFR ceilings expected to dissipate over the next
couple of hours as this front moves off to the northeast.

Models suggest a 55-60 kt low level jet will be developing over
the area tonight, resulting in a low level wind shear threat.
Model sounding suggest the inversion top will pass above 020 later
tonight, so the greatest threat for wind shear below 020 looks to
be this evening.

Occasional to frequent surface gusts 20-25 kts from 190-210
degrees expected most of the night. Surface gusts in excess of 30
kts possible after 010600Z as the core of the low level jet moves
overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for INZ067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...JAS
Hazardous weather outlook, Feb 28, 4:53 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EST Tue Feb 28 2017

INZ028>030-035>039-043>048-051>057-060>065-067>072-012200-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville,
Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Moderate risk for severe weather.

Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain
causing flooding.

Timing: Severe storms are possible any time tonight, but the highest
threat will be from 10 PM through the nighttime hours.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening through Wednesday morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-031-040>042-049-012200-
Carroll-Howard-Madison-Delaware-Randolph-Henry-
Including the cities of Kokomo, Anderson, and Muncie
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Enhanced Risk for severe weather.

Hazards: Damaging winds...tornadoes...large hail...and heavy rain.

Timing: Severe storms are possible mainly after 10 PM and then
through the night.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening through Wednesday
morning..

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:35 PM ESTTornado WarningINDKnox, Sullivan25 min
Mar 1, 12:33 AM ESTSevere Thunderstorm WarningINDRush, Shelby28 min
Mar 1, 1:07 AM ESTSevere Thunderstorm WarningINDJackson, Jennings38 min
Mar 1, 1:20 AM ESTAreal Flood WarningINDJackson, Jennings6 hr
Mar 1, 2:14 AM ESTSpecial Weather StatementINDMontgomery31 min
Mar 1, 2:46 AM ESTSpecial Weather StatementINDBoone, Clinton, Hamilton, Tipton29 min
Mar 1, 2:53 AM ESTSpecial Weather StatementINDClay, Hendricks, Morgan, Putnam37 min
Mar 1, 4:50 AM ESTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam20 min
Mar 1, 5:36 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more39 min
Mar 1, 6:02 AM ESTSevere Thunderstorm WarningINDJennings22 min
Mar 1, 7:09 AM ESTAreal Flood WarningINDJackson, Jennings3 hr
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Jennings, Washington13 hr
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDGreene, Monroe, Owen3 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDDaviess, Greene, Knox4 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.